Maxalt and Heart Problems
During clinical studies, heart problems were reported in less than 1 percent of people taking Maxalt. However, this risk was greater in those who had a history of heart disease and those who had risk factors for heart disease. Some of the heart problems that were reported in people taking Maxalt include heart attacks, changes in heart rhythm, and cardiac arrest. Therefore, you should be sure to talk with your healthcare provider about Maxalt and heart problems before taking the medication.
An Overview of Maxalt and Heart ProblemsMaxalt® (rizatriptan benzoate) is a prescription medication used to treat migraine headaches. It is part of a class of migraine medications known as 5-HT agonists (or more commonly just "triptans").
There are a number of side effects that can occur with Maxalt, and heart problems are one of them. For this reason, people with a history of heart problems should not take Maxalt. The medicine should be used with caution in those with risk factors for heart problems.
Heart Problems With Maxalt -- What's the Risk?It is thought that heart problems with Maxalt occur because Maxalt can cause the blood vessels of the heart (known as coronary arteries) to spasm. This narrows the blood vessels and decreases the amount of oxygen- and nutrient-rich blood that is able to get to the heart muscle.
In clinical studies that looked at both the benefits and risks of Maxalt, heart problems were seen in rare cases (less than 1 percent). However, this risk was greater in those who had a history of heart disease and those with risk factors for heart disease. Heart problems were often quite serious and, in some cases, even resulted in loss of life. Some of these heart problems included:
- A temporary lack of oxygen to the heart (myocardial ischemia)
- A heart attack (myocardial infarction)
- Changes in heart rhythm (arrhythmia)
- The heart stopping (cardiac arrest).